Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 218, NWS Springfield, MO

July 4, 2004Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 4, 2004, 6:18 AM CDT for Cherokee County, Kansas. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2004, 6:18 AM CDT (11:18 UTC)
Expired
Jul 4, 2004, 7:15 AM CDT
In force
57 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 130 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:30 AM CDTTSTM WND DMGColumbus, KSWIDESPREAD WIND DAMAGE COUNTY-WIDE. 1 HOME DESTROYED, NUMEROUS HOMES DE-ROOFED, LARGE TREES DOWN ALL OVER THE COUNTY, BLOCKING ROADS, SEVERAL BARNS DESTROYED, GRAIN BINS BLOWN. REPORTED BY EMERGENCY MNGR.
Jul 4, 6:45 AM CDTTSTM WND GST 60Columbus, KS
Jul 4, 6:45 AM CDTHAIL 0.752 W Columbus, KS
Jul 4, 6:55 AM CDTTSTM WND DMG3 Sw Columbus, KSTWO OR THREE HOMES DAMAGED
Jul 4, 6:55 AM CDTTSTM WND GST 65Columbus, KS
Jul 4, 6:55 AM CDTHAIL 0.88Columbus, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 908 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
908 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1132 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 041118
SVRSGF
KSC021-041215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
617 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 715 AM CDT.

* AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MCCUNE TO OSWEGO TO EDNA...OR
  ALONG A LINE EXTENDING FROM 10 MILES EAST OF PARSONS TO OSWEGO TO
  13 MILES SOUTH OF ALTAMONT...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WEST MINERAL BY 630 AM CDT.
  NEAR SCAMMON BY 640 AM CDT.
  NEAR WEIR BY 645 AM CDT.
  NEAR BAXTER SPRINGS BY 710 AM CDT.

THE TOWNS OF HALLOWELL...SHERWIN...FAULKNER...ROSELAND...SKIDMORE...
STIPPVILLE...MELROSE...CRESTLINE...NEUTRAL AND RIVERTON ARE ALSO IN
THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3733 9504 3702 9503 3702 9465 3732 9465

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 1:25 AM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 4, 1:25 AM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 AM CDT SUN JUL 4 2004

.DISCUSSION...
AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE
PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A
SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS
STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL
TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS
UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK.

THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE
SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW
LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND
TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF
RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL
INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA
BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE
LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE
MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH
ENOUGH FOR ORGANIZED THUNDERSTORMS.

LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW
LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING
THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY
AFTERNOON.  THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI
THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO
INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH
FLOODING ONCE AGAIN IN THE MORNING HWO.

TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL
LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS
SITUATION.

ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL
LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST
OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE
DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL
JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR
SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT
NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS
TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY.

NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO
WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA.

NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS
DEVELOPING BY LATE WEEK.

JLT

&&

.AVIATION...

CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND
NORTHWEST MISSOURI.  IR SATELLITE SHOWS SOME WARMING TOPS ACROSS
SOUTHERN SECTIONS OF THE MCS.  PRECIPITATION MAY MAKE IT INTO THE
WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER
12Z.  UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF
PRECIPITATION.  WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME
LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED
HEAVY RAINFALL.  PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT
PERIOD.  THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY
AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING.  FOCUS
FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS.

LINDENBERG
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO SGF
Hazardous weather outlook, Jul 4, 6:00 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT SUN JUL 4 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE
  OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND WINDS OF UP TO 60 MPH.

  LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS
  SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY
  65.

  THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI.

  DISCUSSION:

  A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS
  AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE
  HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE
  PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO
  60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE
  ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE.
  TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL
  RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL
  CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP.

  THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN
  MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL
  PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO
  BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE
  THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH.
  HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS
  AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES.

  THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION
  AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS
  WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND
  FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT.
  FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT
  DAYS.

  IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND
  TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND
  STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED
  TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD
  SEEK SAFE SHELTER WHEN THUNDER IS HEARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY.

  THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE
  PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND
  THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A
  POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST
  KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS
  THE OUTLOOK AREA.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 4, 5:11 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 AM CDT SUN JUL 4 2004

KSZ073-097-041115-
BOURBON-CRAWFORD-
511 AM CDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES...

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
MORAN TO 7 MILES SOUTH OF BRONSON TO ERIE...OR ALONG A LINE EXTENDING
FROM 11 MILES NORTHEAST OF LA HARPE TO 13 MILES SOUTHEAST OF LA HARPE
TO ERIE...AND MOVING EAST AT 35 MPH.

THESE STORMS WILL BE...
  NEAR WALNUT BY 520 AM CDT.
  NEAR REDFIELD BY 525 AM CDT.
  NEAR FORT SCOTT BY 540 AM CDT.
  NEAR GIRARD BY 545 AM CDT.
  NEAR ARMA BY 555 AM CDT.
  NEAR PITTSBURG BY 600 AM CDT.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

FOSTER
Special weather statement, Jul 4, 5:16 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 AM CDT SUN JUL 4 2004

KSZ073-097-101-MOZ055-066>068-077>080-088>091-093>096-101>105-041500-
BARRY-BARTON-BENTON-BOURBON-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-DADE-
DALLAS-DOUGLAS-GREENE-HICKORY-JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-
POLK-ST. CLAIR-STONE-TANEY-VERNON-WEBSTER-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...FORT SCOTT...
JOPLIN...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OZARK...
PITTSBURG...SPRINGFIELD AND STOCKTON.
516 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 546...IN EFFECT UNTIL 1000 AM CDT SUNDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...  IN
MISSOURI:

BARRY...BARTON...BENTON...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LAWRENCE...MCDONALD...NEWTON...
OZARK...POLK...ST. CLAIR...STONE...TANEY...VERNON AND WEBSTER.  IN
KANSAS:  BOURBON...CHEROKEE AND CRAWFORD.  SOME CITIES IN THIS SEVERE
THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...FORT
SCOTT...JOPLIN...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

&&

JLT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:30 AM CDTFlash Flood WarningSGFCherokee6 hr
Jul 4, 8:16 AM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.